The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Venlafaxine/Effexor

I have had chronic VM since Aug 2020. I have been on Nort, and Propranolol, Nort made me worse and I gave up on propranolol and it made me really spaced out. I’ve been on Venlafaxine since March 2021. Due to extreme med sensitivity I had to open my capsules and start with one little one (12.5mg) after 5 weeks I bumped up to 25mg, 2 little pills. I was seeing improvements here at 25mg, having more better days and decreased dizziness. Then after 5 weeks I bumped up to the full capsule (37.5mg) and it’s now been 2 weeks. I feel dreadful. I feel like I’ve gone right back to the beginning of this journey where I couldn’t function and spent all day in bed. I have horrific head pressure and feel really spaced all the time. Is 37.5mg too much for me? Had anyone had success with just 25mg of Venlafaxine? Or do I need to give it more time? Is this reaction normal? I’ve heard that you can get worse before better but I didn’t think it would be this bad. Any info would be much appreciated, my neurologist is not helpful at all!

Yes, perfectly normal for a MAVer who, let’s remember, has a brain which is hyperactive to anything and everything and No neurologists aren’t generally helpful in that respect neither are GPS. None of them seem as yet to have twigged that people who are hypersensitive to light, noise, smells might just possibly also be hypersensitive to medication. The true experts on this condition mainly are aware and write prescriptions accordingly. I don’t take Venlafaxine personally but I’ve spoken with do many others In identical situation as you currently are.

The process you need to follow is thus. You need to always increase in tiny increments. Probably opening capsules and counting beads. Dr Hain recommends people taking one third of contents for first week; two thirds for the second week then a full capsule thereafter and this process is repeated should you need to increase beyond 37.5mg. Waiting between each increase until symptoms subside may make the process take even longer but that’s the way it goes.

Advice for people suffering adverse side effects is to drop back to the previous level then stay there until symptoms subside then try to increase again.

You will find many threads by using the Search facility. I also suggest you read @nin’s diary. She takes 150mg now but took many months to reach that level.

When it comes to ‘final’ dosage Some doctors will only prescribe 37.5mg max for MAV however many want people to take 75mg or even 150mg. Apart from your neurologist’s viewpoint I would suggest You will need to stay at each level for a few weeks/months before you know what works for you.

Thank you, I have followed this process, my capsule contains 3 little pills, I started with one, stayed there for 5 weeks, then increased to 2, stayed there for another 5 weeks, then went up to the full capsule, it’s been 2 weeks on the full capsule. So I have followed Dr Hain, except instead of increasing weekly, I am doing it 5 weekly due to side effects and med sensitivity. I was doing well at 2 little beads (25mg) but have gone downhill since the increase. I was wondering if 25mg was enough to control my VM.

1 Like

The only way to know that is to try it and see.

You can just go back to 25mg for a while and try to get to 37.5mg again later when things settle down again. You shouldn’t feel that you need to grin and bear it all the time. And keep in mind that it may not be the increase in medication, at times MAV can seem totally random. But in general I would recommend getting up to at least the minimum accepted therapeutic dose eventually. Changing medications can be pretty tough, I’ve been through 4 or 5. Hope things settle down for you soon, Erik.

1 Like